Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 71, NWS Grand Forks, ND

July 13, 2010Clay County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 13, 2010, 7:54 PM CDT for Clay County, Wilkin County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2010, 7:54 PM CDT (00:54 UTC)
Expired
Jul 13, 2010, 9:00 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Clay County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:08 PM CDTFUNNEL CLOUD3 E Christine, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:50 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WFUS53 KFGF 140054
TORFGF
MNC027-167-140200-
/O.NEW.KFGF.TO.W.0071.100714T0054Z-100714T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
754 PM CDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 900 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 4 MILES SOUTHEAST OF COMSTOCK...OR 19 MILES SOUTH OF
  FARGO...MOVING TO THE EAST AT 20 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  BARNESVILLE AROUND 830 PM CDT.
  LAWNDALE AROUND 840 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 21 AROUND 825 PM CDT...AND MILE MARKER 34
AROUND 845 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4671 9629 4652 9630 4653 9673 4661 9678
      4668 9679
TIME...MOT...LOC 0054Z 269DEG 17KT 4662 9668

$$

HOPKINS
2 follow-up statements
041 
WWUS53 KFGF 140120
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
820 PM CDT TUE JUL 13 2010

MNC027-167-140200-
/O.CON.KFGF.TO.W.0071.000000T0000Z-100714T0200Z/
CLAY MN-WILKIN MN-
820 PM CDT TUE JUL 13 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CLAY COUNTY
IN NORTHWEST MINNESOTA...AND NORTHERN WILKIN COUNTY IN WEST CENTRAL
MINNESOTA UNTIL 900 PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
BARNESVILLE...OR 22 MILES SOUTHEAST OF FARGO...MOVING TO THE EAST AT
20 MPH.

THE TORNADIC STORM WILL BE NEAR...
  BARNESVILLE AROUND 830 PM CDT.
  LAWNDALE AROUND 840 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 24 AROUND 835 PM CDT...AND MILE MARKER 31
AROUND 845 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4653 9666 4669 9666 4671 9629 4652 9630
TIME...MOT...LOC 0120Z 269DEG 17KT 4662 9650

$$

HOPKINS
841 
WWUS53 KFGF 140141
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 PM CDT TUE JUL 13 2010

MNC027-167-140200-
/O.CON.KFGF.TO.W.0071.000000T0000Z-100714T0200Z/
CLAY MN-WILKIN MN-
841 PM CDT TUE JUL 13 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CLAY COUNTY
IN NORTHWEST MINNESOTA...AND NORTH CENTRAL WILKIN COUNTY IN WEST
CENTRAL MINNESOTA UNTIL 900 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTHEAST
OF BARNESVILLE...OR 27 MILES NORTHEAST OF WAHPETON...MOVING TO THE
EAST AT 20 MPH.

THE TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL
WILKIN AND SOUTH CENTRAL CLAY COUNTIES.

FOR MOTORISTS ON INTERSTATE 94...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 25 AROUND 840 PM CDT...AND MILE MARKER 31
AROUND 845 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4653 9653 4670 9652 4671 9629 4652 9630
TIME...MOT...LOC 0141Z 269DEG 17KT 4662 9636

$$

HOPKINS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 4:30 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 4:30 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT TUE JUL 13 2010

DELAYED. WILL UPDATE SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 13, 3:07 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUL 13 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
307 PM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY.
THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH
DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES
POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN
THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN
MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT.

ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD
FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS
MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO
BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING
IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A
FEW STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JR/BB

In the hours before

Special weather statement, Jul 13, 4:55 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 PM CDT TUE JUL 13 2010

NDZ014-015-024-132245-
BENSON ND-EDDY ND-RAMSEY ND-
455 PM CDT TUE JUL 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN RAMSEY...
SOUTHEASTERN BENSON AND NORTHERN EDDY COUNTIES UNTIL 545 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 10 MILES NORTHWEST OF NEW
ROCKFORD...OR 26 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THE STORM WILL BE NEAR...
SHEYENNE AROUND 505 PM CDT.
OBERON AROUND 510 PM CDT.
WARWICK...TOKIO AND FORT TOTTEN AROUND 545 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RITTERLING
Local storm report, Jul 13, 5:10 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 NW LITCHVILLE         46.71N 98.27W
07/13/2010  E1.50 INCH       BARNES             ND   PUBLIC

&&

BRAMER
Local storm report, Jul 13, 6:20 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 E ENDERLIN            46.62N 97.49W
07/13/2010  E1.50 INCH       RANSOM             ND   STORM CHASER

&&

BRAMER
Local storm report, Jul 13, 7:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     3 E KINDRED             46.65N 96.96W
07/13/2010                   CASS               ND   LAW ENFORCEMENT

            LOCATED 1 MILE WEST OF INTERSECTION OF COUNTY HIGHWAY 17
            AND STATE HIGHWAY 46

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:19 PM CDTTornado WarningFGFClay, Norman56 min
Jul 13, 8:05 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman55 min
Jul 13, 8:53 PM CDTTornado WarningFGFBecker, Clay, Otter Tail, Wilkin67 min
Jul 13, 8:55 PM CDTTornado WarningFGFBecker, Clay65 min
Jul 13, 9:55 PM CDTTornado WarningFGFOtter Tail65 min
Jul 14, 2:50 AM CDTSevere Thunderstorm WarningFGFLake of the Woods42 min
Jul 14, 4:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin61 min
Jul 14, 5:26 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Pennington and 2 more64 min
Jul 14, 5:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more61 min
Jul 14, 5:37 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin53 min
Jul 14, 5:46 AM CDTTornado WarningFGFOtter Tail59 min
Jul 14, 6:12 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin63 min
Jul 14, 6:26 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena34 min
Jul 14, 6:32 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater28 min
Jul 14, 6:34 AM CDTFlash Flood WarningFGFOtter Tail4 hr
Jul 14, 7:01 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more43 min
Jul 14, 7:18 AM CDTTornado WarningFGFWadena23 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.